Wyoming, 2008

Damaging Wind in Wyoming, July 24, 2008

July 24, 2008 · NWS CYS · 1 event in 1 county or zone

A microburst from a weak thunderstorm produced a strong wind gust at the Torrington airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A microburst from a weak thunderstorm produced a strong wind gust at the Torrington airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 24, 1:10 PM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 24, 1:10 PM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
210 PM MDT THU JUL 24 2008

.UPDATE...UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH ACROSS
NORTHERN ZONES AS EXPECTED. INSTABILITY WILL OVERCOME CAP
SHORTLY...AND THE ACTIVITY WILL SPREAD SOUTH THROUGH THE
AFTERNOON...SO EXPANSION OF THE WATCH MAY BE REQUIRED LATER.

SOWKO

&&

.PREV DISCUSSION... /ISSUED 102 PM MDT THU JUL 24 2008/

SHORT TERM...THROUGH SATURDAY...MANY SUBTLETIES THIS TERM WITH THE
MAIN RIDGE CURRENTLY BEING BROKEN DOWN BY A TROUGH RIDING THE
US/CAN BORDER TODAY. THIS FEATURE DOES HAVE AN ASSOCIATED SURFACE
FRONT...ALTHOUGH DEW POINT FRONT WOULD BE MORE APPROPRIATE.
ANOTHER...MORE PRONOUNCED...BOUNDARY IS THROUGH COLORADO AT THIS
POINT...AND THESE TWO FEATURES WILL MEANDER THROUGH THE REGION
PROVIDING SURFACE CONVERGENCE AND FOCUS AFTERNOON AND EVENING
THUNDERSTORMS TODAY AND AGAIN FRIDAY. PLENTY OF MOISTURE WITH
STEADY UPSLOPE...SO EXPECTING HEAVY RAIN AND MARGINALLY LARGE HAIL
AND WIND GUSTS. THE RIDGE WILL TRY TO REBUILD ON FRIDAY...BUT
TEMPERATURES WILL BE A FEW DEGREES COOLER BEHIND THE COOLER
BOUNDARY. MOIST UPSLOPE WILL ENSURE MORE THUNDERSTORMS
FRIDAY...WITH MARGINALLY SEVERE POSSIBLE. SATURDAY WILL SEE VERY
LITTLE CHANGE...BUT THE MOISTURE WILL BECOME A BIT MORE MID LEVEL
IN MONSOONAL FASHION AS THE RIDGE BUILD OVERHEAD. THIS WILL MAKE
THE STORMS MORE ISOLATED...BUT SEVERE HAIL AND WIND GUSTS CANNOT
BE RULED OUT THAT AFTERNOON EITHER.

LONG TERM...SATURDAY THROUGH WEDNESDAY...
THE UPPER LEVEL RIDGE WILL REMAIN IN PLACE ACROSS THE AREA THROUGH
THE EXTENDED FORECAST PERIOD...WITH THE VARIABILITY IN
PRECIPITATION CHANCES CAUSED BY THE AMOUNT OF MID AND UPPER LEVEL
MOISTURE THAT IS ABLE TO ROUND THE NORTHWESTERN CORNER OF THE
RIDGE AND MOVE THROUGH THE AREA. AT THE SURFACE A TROUGH WILL BE
PRESENT TO THE LEE OF THE MOUNTAINS THROUGH THE PERIOD. WILL
CONTINUE TO KEEP NEAR CLIMATOLOGICAL PRECIPITATION CHANCES IN THE
AFTERNOON AND EVENING HOURS THROUGH THE PERIOD...WITH AT LEAST
MARGINAL MOISTURE PRESENT ALONG WITH ABOVE NORMAL TEMPERATURES.
THE BEST MOISTURE MAY BE AVAILABLE MONDAY AND MONDAY NIGHT AS THE
GFS MODEL CONTINUES TO SHOW REMNANTS FROM HURRICANE DOLLY BEING
ENTRAINED INTO THE SOUTHWEST FLOW ALOFT...WITH THIS MOISTURE
EXPECTED TO MOVE ACROSS NORTHERN COLORADO AND SOUTHERN WYOMING
DURING THIS PERIOD. AGREE WITH THE INHERITED SLIGHTLY HIGHER THAN
CLIMATOLOGICAL PRECIPITATION CHANCES IN THE SOUTHERN PORTION OF
THE FORECAST AREA FOR MONDAY AFTERNOON AND EVENING.

AVIATION...THUNDERSTORMS WILL POSE A TURBULENCE AND IFR RISK THIS
AFTERNOON AND EVENING...THEN AGAIN ON FRIDAY. NIGHTTIME HOURS WILL
BE VFR...ALTHOUGH PATCHY FOG MAY SLIGHTLY LIMIT VISBYS TONIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...SOWKO
LONG TERM....SJC
Hazardous weather outlook, Jul 24, 9:31 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1031 AM MDT THU JUL 24 2008

NEZ001>003-019>021-054-055-WYZ059-060-067>070-251115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1031 AM MDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE LIKELY TO THE EAST OF THE LARAMIE RANGE
THIS AFTERNOON AND EVENING. THE ATMOSPHERE OVER THAT AREA WILL
BE MOIST AND UNSTABLE DURING THAT TIME. THE STRONGER STORMS
WILL PRODUCE HEAVY RAIN...HAIL UP TO AN INCH IN DIAMETER AND
WIND GUSTS TO 60 MPH. SOME MINOR FLOODING MAY OCCUR IN LOCAL
AREAS WITH THE HEAVY RAINFALL FROM THE SLOW MOVING STORMS.
ALL OF THE ACTIVITY WILL MOVE TO THE EAST AT 15 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND
EVENING. AT THIS TIME...FRIDAY AND AGAIN SUNDAY AND MONDAY
WILL HAVE THE MORE WIDESPREAD STORMS. ON THOSE DAYS...A FEW
OF THE THUNDERSTORMS MAY PRODUCE SEVERE WEATHER AS WELL AS
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>066-251115-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
1031 AM MDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE DEVELOP ALONG AND WEST OF THE
EAST OF THE LARAMIE RANGE THIS AFTERNOON AND EVENING. THE
STRONGER STORMS WILL PRODUCE MODERATE RAIN...SMALL AIL AND WIND
GUSTS TO 45 MPH. ALL OF THE ACTIVITY WILL MOVE TO THE EAST AT 15
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND
EVENING. AT THIS TIME...FRIDAY AND AGAIN SUNDAY AND MONDAY
WILL HAVE THE MORE WIDESPREAD STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 24, 4:30 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
530 PM MDT THU JUL 24 2008

WYZ067-068-250100-
PLATTE-GOSHEN-
INCLUDING THE CITIES OF...WHEATLAND...GUERNSEY...TORRINGTON
530 PM MDT THU JUL 24 2008

...THUNDERSTORMS MOVING THROUGH PLATTE AND GOSHEN COUNTIES...

A LINE OF STRONG THUNDERSTORMS CURRENTLY LOCATED IN PLATTE
COUNTY...GENERALLY EAST OF INTERSTATE 25 WILL CONTINUE TO MOVE TO
THE EAST AT 20 MPH THROUGH 7 PM. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL...AND WIND GUSTS UP
TO 50 MPH. AREA RESIDENTS AND MOTORISTS TRAVELING INTERSTATE 25 IN
SOUTHERN PLATTE COUNTY...AND HIGHWAY 26 BETWEEN GUERNSEY AND
TORRINGTON SHOULD ANTICIPATE THE PASSAGE OF THESE STRONG
THUNDERSTORM OVER THE NEXT HOUR OR TWO.

HAHN
Special weather statement, Jul 24, 4:39 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
539 PM MDT THU JUL 24 2008

WYZ067-068-250100-
PLATTE-GOSHEN-
INCLUDING THE CITIES OF...WHEATLAND...GUERNSEY...TORRINGTON
539 PM MDT THU JUL 24 2008

...THUNDERSTORMS MOVING THROUGH PLATTE AND GOSHEN COUNTIES...

A LINE OF STRONG THUNDERSTORMS CURRENTLY LOCATED IN PLATTE
COUNTY...GENERALLY EAST OF INTERSTATE 25 WILL CONTINUE TO MOVE TO
THE EAST AT 20 MPH THROUGH 7 PM. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL...AND WIND GUSTS UP
TO 50 MPH. AREA RESIDENTS AND MOTORISTS TRAVELING INTERSTATE 25 IN
SOUTHERN PLATTE COUNTY...AND HIGHWAY 26 BETWEEN GUERNSEY AND
TORRINGTON SHOULD ANTICIPATE THE PASSAGE OF THESE STRONG
THUNDERSTORMS OVER THE NEXT HOUR OR TWO.

HAHN

The radar

The Cheyenne radar (KCYS), 116 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Goshen

When
July 24, 5:16 PM MST
Where
Goshen County, (Tor)torrington Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.070, -104.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106833.